To help determine which patients, if any, might benefit from being kept on antipsychotic medication, researchers led by Anjali Patel, D.O., of the Division of Geriatric Psychiatry at Columbia University, and colleagues set out to identify what neuropsychiatric symptoms might predict relapse following discontinuation of an antipsychotic. The results of the study were reported today in AJP in Advance.
The researchers undertook a 16-week, open-label study of 180 patients—average age about 80, with 50 percent living in nursing homes—and 110 responded to risperidone. Of those, 43 had hallucinations at baseline, compared with 15 of 110 after 16 weeks of treatment. The 110 responders were then randomized to receive risperidone for 32 weeks, or risperidone for 16 weeks plus placebo for 16 weeks, or placebo for 32 weeks.
Using the Neuropsychiatric Inventory, the researchers found that auditory hallucinations at baseline were the only symptom associated with relapse at week 32 of the continuation trial, raising questions about whether medication should be stopped for such patients. Visual hallucinations did not predict relapse.
“[I]f patients with severe auditory hallucinations respond to treatment with antipsychotics, discontinuation should be approached with caution, and close monitoring after discontinuation is advisable,” wrote the authors. “Antipsychotic discontinuation should be considered in many patients in order to decrease morbidity and mortality due to side effects, but it is important to recognize that many patients respond well to antipsychotics without problematic side effects, and maintaining these patients on antipsychotics may be advantageous.”
For more in Psychiatric News about antipsychotic use for Alzheimer’s disease patients, see “Mortality Risk High for Dementia Patients Taking Antipsychotics.”